Illinois, 2008Tornado and Hail in Illinois, January 29, 2008
January 29, 2008 · NWS PAH · 25 events in 17 counties and zones
A powerful cold front moved rapidly southeast across southern Illinois during the late afternoon hours. An organized line of severe thunderstorms developed along the front as it approached southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front moved rapidly southeast across southern Illinois during the late afternoon hours. An organized line of severe thunderstorms developed along the front as it approached southern Illinois. Widespread damaging winds accompanied the line of storms. Temperatures fell about 30 degrees in less than one hour when the very strong cold front passed through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 3:00 PM CST, 50 minutes earlier.
Area forecast discussion, Jan 29, 3:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST TUE JAN 29 2008
.DISCUSSION...
THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO
WILL TRY NOT TO GET TOO VERBOSE.
INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF
OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE
THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND
CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY
AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO
EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM.
TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE
FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY
MIDNIGHT WITH ONLY A DUSTING EXPECTED.
NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING
SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND
TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES
TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A
BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD
OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW.
ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD
START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN
A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD
PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY
EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z
FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT
THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE
OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION
EXPECTED.
NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT
INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD
FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT
LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING.
1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW
TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE
FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE
DRAW NEARER TO THIS EVENT.
&&
.AVIATION...
CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE
HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS
EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE
DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT
THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST
AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY.
FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW
POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS
IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY
SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED
BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS
TRIMMED BACK A COUPLE COUNTIES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
MO...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
IL...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
IN...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
&&
PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Jan 29, 10:45 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CST TUE JAN 29 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1045 AM CST TUE JAN 29 2008
...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM MID
AFTERNOON INTO EARLY THIS EVENING. SCATTERED THUNDERSTORMS ARE
LIKELY FROM THE CURRENT TIME UNTIL MID AFTERNOON. AROUND 200
PM...THE STORMS ARE EXPECTED TO FORM A LINE JUST AHEAD OF THE
COLD FRONT. THIS LINE OF STORMS IS THEN EXPECTED TO RACE ACROSS
THE REGION AT CLOSE TO 70 MPH. THE FRONT AND STORMS WILL LEAVE THE
REGION BETWEEN 600 PM AND 700 PM THIS EVENING.
THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS
ALOFT...HOWEVER AN ISOLATED TORNADO IS POSSIBLE.
STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR
MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTH UNTIL
SHIFTING TO THE NORTHWEST LATE THIS AFTERNOON OR EARLY THIS
EVENING BEHIND THE COLD FRONT. WINDS WILL AVERAGE 20 TO 30 MPH
WITH GUSTS OF 45 TO 50 MPH POSSIBLE AT TIMES. A WIND ADVISORY IS
IN EFFECT. REFER TO THE WIND ADVISORY FOR MORE DETAILS.
ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY
DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND
CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE
THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.
SPODEN
In the hours before
Local storm report, Jan 29, 3:10 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST DONIPHAN 36.62N 90.82W
01/29/2008 M60 MPH RIPLEY MO EMERGENCY MNGR
WIND GUST 60 MPH ASSOCIATED WITH FROPA. TEN MINUTE
AVERAGE WIND SPEED 30 MPH.
&&
SMITTYSpecial weather statement, Jan 29, 3:20 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CST TUE JAN 29 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
109>112-114-300100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CHRISTIAN KY-CRITTENDEN KY-
DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-
GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-
JACKSON IL-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-
MASSAC IL-MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-
NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SCOTT MO-SPENCER IN-STODDARD MO-TODD KY-TRIGG KY-UNION IL-
UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-
WEBSTER KY-WHITE IL-WILLIAMSON IL-
320 PM CST TUE JAN 29 2008
...EXTREMELY WINDY CONDITIONS EXPECTED THIS AFTERNOON...
AS AN INTENSE COLD FRONT PASSES ACROSS THE QUAD STATE REGION THIS
AFTERNOON...SUSTAINED WINDS OF 40 MPH ARE POSSIBLE WITH GUSTS AS
HIGH AS 60 MPH IN THE IMMEDIATE VICINITY OF THE FRONT. WIND
DIRECTION AHEAD OF THE FRONT WILL BE FROM THE SOUTHWEST...SHIFTING
TO THE NORTHWEST BEHIND THE FRONT.
PERSONS WORKING OUTDOORS OR TRAVELLING ACROSS THE REGION SHOULD BE
PREPARED FOR EXTREMELY WINDY CONDITIONS. STAY TUNED TO YOUR FAVORITE
MEDIA SOURCE TO MONITOR THIS SITUATION. A WIND ADVISORY IS IN EFFECT
UNTIL MIDNIGHT.
JAP
Local storm report, Jan 29, 3:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM NON-TSTM WND DMG ELLSINORE 36.93N 90.75W
01/29/2008 CARTER MO TRAINED SPOTTER
LIMBS AND ONE TREE DOWN ACROSS ROADWAY NEAR ELLSINORE.
THE COMMUNITY HAS NO ELECTRICAL SERVICE. WIND DAMAGE
ASSOCIATED WITH FRONTAL PASSAGE.
&&
SMITTYLocal storm report, Jan 29, 3:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM NON-TSTM WND GST NEELYVILLE 36.56N 90.51W
01/29/2008 E60 MPH BUTLER MO TRAINED SPOTTER
WIND GUST ASSOCIATED WITH FRONTAL PASSAGE. BRANCHES BLOWN
OFF OF TREES.
&&
SMITTYLocal storm report, Jan 29, 3:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM NON-TSTM WND DMG GRASSY 37.25N 90.14W
01/29/2008 BOLLINGER MO EMERGENCY MNGR
ROOF BLOWN OFF OF BARN. WINDS ASSOCIATED WITH FRONTAL
PASSAGE.
&&
SMITTYEvent by event
17 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- January 29, 3:50 PM CST
- Where
- Perry County, 1.49 mi SSW of Du Quoin to Du Quoin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 38.000, -89.240
Numerous branches and power lines were down, affecting several dozen residences. Siding was blown off the sides of a church. A large awning was blown off a newspaper building.
Thunderstorm Wind, Jackson
- When
- January 29, 3:50 PM CST to 4:00 PM CST
- Where
- Jackson County, Murphysboro to (Mdh)crbndl/Mrfysbro
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 37.770, -89.330
Widespread damage was reported throughout the county. Rooftop heating units were damaged. A trailer was blown off of its foundation, and numerous trees were down countywide. The wind gusted to 73 mph at the middle school in Murphysboro. The automated observing system at the Carbondale airport measured a peak wind of 73 mph. Trees were down throughout Murphysboro. Minor damage was reported to several homes and businesses in town, mainly to roofs.
Thunderstorm Wind, Jefferson
- When
- January 29, 3:59 PM CST to 4:00 PM CST
- Where
- Jefferson County, Mt Vernon to Marcoe
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 38.320, -88.900
In Mt. Vernon, several trees and power lines were blown down. Some streets were blocked. In McClellan, a pole barn was destroyed. The roof of a nearby house received major damage, and siding was torn from it.
Hail, Franklin
- When
- January 29, 4:03 PM CST to 4:17 PM CST
- Where
- Franklin County, 0.61 mi SSW of Sesser to 0.5 mi W of Benton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.091, -89.052
Nickel size hail was reported at Sesser and along Interstate 57 at the Benton exit.
Hail, Perry
- When
- January 29, 4:04 PM CST
- Where
- Perry County, Du Quoin
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.020, -89.230
Thunderstorm Wind, Union
- When
- January 29, 4:05 PM CST to 4:20 PM CST
- Where
- Union County, 2 mi E of Ware to 2.38 mi W of Mt Pleasant
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 37.455, -89.364
Roofs were blown off, and trees were blown down on U.S. Highway 51 south of Anna. East of Anna in the Mt. Pleasant area, numerous trees were down and structures were damaged. A roof was blown off a house west of Jonesboro. Countywide, a large number of trees and utility lines were blown down.
Tornado, Union
- When
- January 29, 4:12 PM CST to 4:13 PM CST
- Where
- Union County, 3.22 mi SSW of Wolf Lake to 1.78 mi WNW of Ware
- Rating
- EF1
- Path length
- 1.65 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.460, -89.460
The tornado crossed the Mississippi River from Cape Girardeau County, Missouri. During its short path in Union County, a large grain bin was blown onto a road. Numerous shingles were blown off a farm house. A couple of trees were uprooted. The average path width was 50 yards. Peak winds were estimated near 95 mph.
Hail, Jackson
- When
- January 29, 4:15 PM CST to 4:17 PM CST
- Where
- Jackson County, Carbondale to Murphysboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.720, -89.220
Thunderstorm Wind, Franklin
- When
- January 29, 4:15 PM CST
- Where
- Franklin County, Benton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -88.920
A portion of roof was blown off of a garage, damaging a vehicle traveling along a roadway in downtown Benton.
Thunderstorm Wind, Alexander
- When
- January 29, 4:17 PM CST to 4:25 PM CST
- Where
- Alexander County, 0.81 mi WSW of Olive Branch to Cairo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.167, -89.364
Trees were blown down. A tree was down on a trailer. Road signs were down on Illinois Route 3 at Olive Branch.
Thunderstorm Wind, Hamilton
- When
- January 29, 4:18 PM CST
- Where
- Hamilton County, Dahlgren
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -88.680
A garage roof was blown off.
Thunderstorm Wind, Wayne
- When
- January 29, 4:18 PM CST
- Where
- Wayne County, Keenes
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -88.630
Roofs were off of buildings, and a farm silo was destroyed. Trees were uprooted, and some tops of trees were blown off. Damage was reported to an outbuilding.
Hail, Alexander
- When
- January 29, 4:25 PM CST
- Where
- Alexander County, 0.69 mi N of Tamms
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.240, -89.270
Thunderstorm Wind, Pulaski
- When
- January 29, 4:26 PM CST to 4:41 PM CST
- Where
- Pulaski County, 2 mi N of Ullin to Mound City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.299, -89.180
Numerous trees were blown down across the county, especially from Ullin north. The roof was partially blown off a high school just east of Ullin. In Mound City, trees penetrated the roofs of two homes. A roof was damaged in Olmsted. Several vehicles were damaged by falling trees around the county.
Hail, Williamson
- When
- January 29, 4:28 PM CST
- Where
- Williamson County, 1 mi S of Marion
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.715, -88.930
Nickel size hail was reported on the south side of Marion.
Thunderstorm Wind, Wayne
- When
- January 29, 4:30 PM CST
- Where
- Wayne County, 2 mi S of Fairfield to 2 mi N of Fairfield
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Law Enforcement
- Coordinates
- 38.351, -88.370
Roofs were blown off homes and other buildings in and around Fairfield. A roof was blown off of a house along U.S. Highway 45 just south of town. U.S. Highway 45 was closed between Interstate 64 and Fairfield after trees blew across the highway. A 60-foot tall concrete silo was blown over, and several large grain bins were destroyed. Temperatures dropped 26 degrees in less than 30 minutes at the Fairfield airport.
Thunderstorm Wind, Johnson
- When
- January 29, 4:30 PM CST
- Where
- Johnson County, 3.94 mi E of Goreville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 37.544, -88.898
An old house was blown completely off its foundation and destroyed. A boat, camper, and large pole barn were destroyed. Roofs were damaged nearby, and trees were blown down in the area.
Thunderstorm Wind, Saline
- When
- January 29, 4:32 PM CST to 4:47 PM CST
- Where
- Saline County, Eldorado to 1.43 mi S of Ledford
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -88.430
Damage was reported between Raleigh and Eldorado. Two mobile homes were destroyed. The steeple of a church was blown off in Eldorado. A large tree fell onto a car. An outbuilding was destroyed, and a large tree fell on the corner of a house. Several houses lost pieces of roofing. A carport was lifted and blown onto a van. An oil-filled tank overturned and spilled oil. About 30 homes and businesses reported roof damage across the county, and another 30 were suspected of not reporting or not detecting damage. Downed trees and power lines were reported along Hilltop Road and U.S. 45. Widespread tree damage occurred throughout the county.
Hail, Saline
- When
- January 29, 4:39 PM CST to 4:45 PM CST
- Where
- Saline County, 0.88 mi NE of Galatia to 0.6 mi E of Stonefort
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.840, -88.610
Thunderstorm Wind, White
- When
- January 29, 4:45 PM CST to 4:55 PM CST
- Where
- White County, 0.5 mi W of Grayville to 0.41 mi W of Epworth
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 38.270, -88.009
A large section of the roof was torn off an elementary school on the west side of Grayville. A nursing home in Grayville sustained some roof damage. A barn west of town was destroyed. Several trees and utility poles were down. South of Carmi, some outbuildings were destroyed near Epworth. Sheet metal was blown into a power substation. In Norris City, the Masonic lodge lost its roof. On Route 1, a motorist drove into a fallen tree across the road.
Thunderstorm Wind, Massac
- When
- January 29, 4:50 PM CST to 5:00 PM CST
- Where
- Massac County, 1.25 mi E of Mermet to 0.59 mi N of Brookport
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -88.827
In Metropolis, some roofing was blown onto streets. Boats on trailers were overturned. In the Mermet area, windows were blown out of a house. Shingles were blown off houses. In and around Brookport, metal sheds were blown into trees. Two mobile homes were flipped over. At least three other mobile homes were damaged. Widespread tree damage occurred countywide.
Thunderstorm Wind, Edwards
- When
- January 29, 4:55 PM CST
- Where
- Edwards County, 6.56 mi S of Browns
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.285, -87.983
A semi was blown into another semi, blocking Illinois Route 1.
Hail, Wabash
- When
- January 29, 4:56 PM CST
- Where
- Wabash County, Lancaster
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.550, -87.870
Thunderstorm Wind, Gallatin
- When
- January 29, 5:00 PM CST to 5:10 PM CST
- Where
- Gallatin County, Shawneetown to Ridgway
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -88.130
The roof was blown off of a tool shop in the community of Shawneetown. At Ridgway, power lines were down, and a mobile home was blown off its foundation.
Thunderstorm Wind, Wabash
- When
- January 29, 5:10 PM CST
- Where
- Wabash County, Mt Carmel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -87.770
Wind gusts to 60 mph were reported on the east side of town. No electrical power was on the east side of the community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
- Damaging Winds and High Wind in Ohio, January 29 to 30, 2008$976,000 · 65 kt wind · 45 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70042, 70044, 72546, 70037, 71777, 71839, 70115, 70034, 70046, 70048, 70047, 70049, 70035, 70066, 70038, 70051, 70151, 70088, 70039, 71841, 70153, 71842, 70041, 70070, 70074.